Alert archive / Illinois / Flash Flood Watches in 2021

Flash Flood Watch 2, NWS Paducah, KY

March 17, 202114 counties in Illinois; 6 counties in Kentucky; 11 counties in Missouri

NWS Paducah, KY issued this flash flood watch at Mar 17, 2021, 2:21 AM CDT for 14 counties in Illinois; 6 counties in Kentucky; 11 counties in Missouri. It took effect at Mar 17, 2021, 10:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2021, 2:21 AM CDT (07:21 UTC)
In effect from
Mar 17, 2021, 10:00 AM CDT
Expired
Mar 18, 2021, 1:44 AM CDT
In force
16 hr
Issued by
NWS Paducah, KY
Flood severity
None
All 31 counties

Alexander County, IL, Franklin County, IL, Hamilton County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Massac County, IL, Perry County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wayne County, IL, Williamson County, IL, Ballard County, KY, Carlisle County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, McCracken County, KY, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Carter County, MO, Mississippi County, MO, New Madrid County, MO, Perry County, MO, Ripley County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 55 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.4 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2511 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WGUS63 KPAH 170721
FFAPAH

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Paducah KY
221 AM CDT Wed Mar 17 2021

ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>006-MOZ076-086-087-
100-107>112-114-171530-
/O.NEW.KPAH.FF.A.0002.210317T1500Z-210318T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Wayne IL-Perry IL-Franklin-Hamilton-Jackson-Williamson-
Saline-Union-Johnson-Pope-Alexander-Pulaski-Massac-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Perry MO-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Murphysboro, Jackson, Doniphan, McLeansboro, 
Fairfield, Carbondale, Piedmont, Vienna, Perryville, Metropolis, 
Marble Hill, Van Buren, Herrin, Harrisburg, Mound City, Jonesboro, 
Mount Vernon, Poplar Bluff, Bardwell, Paducah, West Frankfort, 
Mayfield, Cape Girardeau, Charleston, New Madrid, Golconda, Clinton, 
Pinckneyville, Cairo, Sikeston, Bloomfield, Wickliffe, and Hickman
221 AM CDT Wed Mar 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM 10 AM CDT THIS MORNING THROUGH 
THURSDAY MORNING...

The National Weather Service in Paducah has issued a

* Flash Flood Watch for portions of southern Illinois...western 
  Kentucky and southeast Missouri, including the following areas, in 
  southern Illinois, Alexander, Franklin, Hamilton, Jackson, 
  Jefferson, Johnson, Massac, Perry IL, Pope, Pulaski, Saline, 
  Union, Wayne IL and Williamson. In western Kentucky, Ballard, 
  Carlisle, Fulton, Graves, Hickman and McCracken. In southeast 
  Missouri, Bollinger, Butler, Cape Girardeau, Carter, Mississippi, 
  New Madrid, Perry MO, Ripley, Scott, Stoddard and Wayne MO.

* From 10 AM CDT this morning through Thursday morning

* Thunderstorms will move across the area today through tonight. 
  Some of the storms may produce heavy rain and localized flash 
  flooding.

* Rapid rises in creeks and streams may cause water to come out of 
  their banks. Flooding of some roads will be possible as well, 
  especially those in low lying and poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not attempt to drive across water covered roads. If you observe 
flash flooding, seek higher ground immediately.

&&

$$

08
3 follow-up statements
653 
WGUS63 KPAH 171620
FFAPAH

Flood Watch
National Weather Service Paducah KY
1120 AM CDT Wed Mar 17 2021

ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>006-MOZ076-086-087-
100-107>112-114-180300-
/O.CON.KPAH.FF.A.0002.000000T0000Z-210318T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Wayne IL-Perry IL-Franklin-Hamilton-Jackson-Williamson-
Saline-Union-Johnson-Pope-Alexander-Pulaski-Massac-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Perry MO-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Murphysboro, Jackson, Doniphan, McLeansboro, 
Fairfield, Carbondale, Piedmont, Vienna, Perryville, Metropolis, 
Marble Hill, Van Buren, Herrin, Harrisburg, Mound City, Jonesboro, 
Mount Vernon, Poplar Bluff, Bardwell, Paducah, West Frankfort, 
Mayfield, Cape Girardeau, Charleston, New Madrid, Golconda, Clinton, 
Pinckneyville, Cairo, Sikeston, Bloomfield, Wickliffe, and Hickman
1120 AM CDT Wed Mar 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of southern Illinois...western Kentucky and southeast 
  Missouri, including the following areas, in southern Illinois, 
  Alexander, Franklin, Hamilton, Jackson, Jefferson, Johnson, 
  Massac, Perry IL, Pope, Pulaski, Saline, Union, Wayne IL and 
  Williamson. In western Kentucky, Ballard, Carlisle, Fulton, 
  Graves, Hickman and McCracken. In southeast Missouri, Bollinger, 
  Butler, Cape Girardeau, Carter, Mississippi, New Madrid, Perry MO, 
  Ripley, Scott, Stoddard and Wayne MO.

* Through Thursday morning

* Thunderstorms will move across the area today through tonight. 
  Some of the storms may produce heavy rain and localized flash 
  flooding.

* Rapid rises in creeks and streams may cause water to come out of 
  their banks. Flooding of some roads will be possible as well, 
  especially those in low lying and poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not attempt to drive across water covered roads. If you observe 
flash flooding, seek higher ground immediately.

&&

$$

DRS
006 
WGUS63 KPAH 172045
FFAPAH

Flood Watch
National Weather Service Paducah KY
345 PM CDT Wed Mar 17 2021

ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>006-MOZ076-086-087-
100-107>112-114-181200-
/O.CON.KPAH.FF.A.0002.000000T0000Z-210318T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Wayne IL-Perry IL-Franklin-Hamilton-Jackson-Williamson-
Saline-Union-Johnson-Pope-Alexander-Pulaski-Massac-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Perry MO-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Murphysboro, Jackson, Doniphan, McLeansboro, 
Fairfield, Carbondale, Piedmont, Vienna, Perryville, Metropolis, 
Marble Hill, Van Buren, Herrin, Harrisburg, Mound City, Jonesboro, 
Mount Vernon, Poplar Bluff, Bardwell, Paducah, West Frankfort, 
Mayfield, Cape Girardeau, Charleston, New Madrid, Golconda, Clinton, 
Pinckneyville, Cairo, Sikeston, Bloomfield, Wickliffe, and Hickman
345 PM CDT Wed Mar 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of southern Illinois...western Kentucky and southeast 
  Missouri, including the following areas, in southern Illinois, 
  Alexander, Franklin, Hamilton, Jackson, Jefferson, Johnson, 
  Massac, Perry IL, Pope, Pulaski, Saline, Union, Wayne IL and 
  Williamson. In western Kentucky, Ballard, Carlisle, Fulton, 
  Graves, Hickman and McCracken. In southeast Missouri, Bollinger, 
  Butler, Cape Girardeau, Carter, Mississippi, New Madrid, Perry MO, 
  Ripley, Scott, Stoddard and Wayne MO.

* Through Thursday morning

* Another round or two of showers and thunderstorms with heavy rain 
  will move northeast across the area through tonight. Localized 
  flash flooding may develop primarily in areas that received heavy 
  rain earlier today.

* Rapid rises in creeks and streams may cause water to come out of 
  their banks. Flooding of some roads will be possible as well, 
  especially those in low lying and poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not attempt to drive across water covered roads. If you observe 
flash flooding, seek higher ground immediately.

&&

$$

DRS
051 
WGUS63 KPAH 180644
FFAPAH

Flood Watch
National Weather Service Paducah KY
144 AM CDT Thu Mar 18 2021

ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>006-MOZ076-086-087-
100-107>112-114-180745-
/O.CAN.KPAH.FF.A.0002.000000T0000Z-210318T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Wayne IL-Perry IL-Franklin-Hamilton-Jackson-Williamson-
Saline-Union-Johnson-Pope-Alexander-Pulaski-Massac-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Perry MO-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Murphysboro, Jackson, Doniphan, McLeansboro, 
Fairfield, Carbondale, Piedmont, Vienna, Perryville, Metropolis, 
Marble Hill, Van Buren, Herrin, Harrisburg, Mound City, Jonesboro, 
Mount Vernon, Poplar Bluff, Bardwell, Paducah, West Frankfort, 
Mayfield, Cape Girardeau, Charleston, New Madrid, Golconda, Clinton, 
Pinckneyville, Cairo, Sikeston, Bloomfield, Wickliffe, and Hickman
144 AM CDT Thu Mar 18 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southern Illinois...western 
Kentucky and southeast Missouri, including the following areas, in 
southern Illinois, Alexander, Franklin, Hamilton, Jackson, 
Jefferson, Johnson, Massac, Perry IL, Pope, Pulaski, Saline, Union, 
Wayne IL and Williamson. In western Kentucky, Ballard, Carlisle, 
Fulton, Graves, Hickman and McCracken. In southeast Missouri, 
Bollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid, 
Perry MO, Ripley, Scott, Stoddard and Wayne MO has been cancelled.

The Flash Flood Watch is cancelled. While light to moderate rain 
will continue for the next few hours, flash flooding is no longer 
expected to be a hazard.

$$

DWS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood watch went out at Mar 16, 6:06 PM CDT, 8 hours 15 minutes earlier.

Area forecast discussion, Mar 16, 6:06 PM CDT, 8 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
606 PM CDT Tue Mar 16 2021

.UPDATE...
Issued at 601 PM CDT Tue Mar 16 2021

Updated Aviation discussion for 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 312 PM CDT Tue Mar 16 2021

The short term continues to be dominated by an intense storm
system moving east through the southern Plains Wednesday, and
through our region Thursday. Warm advection will lead to scattered
to numerous showers and some thunderstorms spreading northward
across the region Wednesday morning, and then continuing through
much of the day. These storms will be elevated, so any severe
concern would be for large hail.

Around 21Z, a dry line will begin to move east across the area.
Ahead of it, southeast winds will advect lower 60 surface
dewpoints over southern portions of southeast Missouri and the
Purchase Area. Surface-based convection will be a possibility
near a triple point that will slip east southeast through the
region into the evening.

With somewhat backed surface winds, good low and deep layer shear
will develop, so supercells, discreet or embedded within linear
features, will be a strong possibility. The HREF casts some doubt
on the magnitude of any surface-based instability, so confidence
in a significant severe weather episode remains moderate at best.
As the storms progress farther east and northeast across the
region in the evening, they will weaken and may even dissipate
completely as they encounter a more stable environment. Damaging
winds, large hail and tornadoes all would be possible with any
surface-based supercells.

Heavy rainfall will also be a concern Wednesday and Wednesday
night. Precipitable water values will be 1.25"-1.5" which is off
the charts for March, so torrential downpours are likely. 1-1.5"
seems like a decent bet for most of the region, but heavier
amounts, 2-3" will be possible in more isolated areas that receive
multiple rounds of torrential rain. With fairly wet soil
conditions, some minor flooding issues may develop, but a Flood
Watch is not anticipated at this time.

We should dry out to some extent overnight into Thursday morning,
but as the upper low moves right overhead through the day,
scattered showers and even a few thunderstorms will be possible
once again. Scattered showers in the deformation zone could linger
well into Thursday night, as the system continues to move east of
the region. Some clicks of hail cannot be ruled out with the more
intense showers and any thunderstorms Thursday. Would also not be
surprised if we get a few cold air funnel sitings.

.LONG TERM...(Friday through Tuesday)
Issued at 312 PM CDT Tue Mar 16 2021

For the start of the long term forecast, an upper-level trough will
be positioned over the East Coast while an upper-level ridge builds
over the Rockies and Great Plains. The Quad State is located in
between these two with northerly winds aloft. Surface flow is
northeasterly as air from Eastern Ontario is advected into the area
behind the departing low pressure system. As a result, Friday will
be the coldest day this week with highs in the lower 50s and lows
near or below freezing.

Friday will be the start of dry conditions, which continue into the
weekend as the ridge and a large area of high pressure cover the
Midwest and East Coast. A shift to more southerly flow during the
weekend will trend temperatures warmer through the weekend and start
of next week.

An elongated positively tilted trough forms out west on Sunday. On
Monday, low pressure is expected to organize in the Plains and a
cold front forms. The GFS ensemble continues to have the fastest
eastward progression with this system, bringing rain into the Quad
State Monday. The ECMWF ensemble is slower than the GFS, and the
Canadian slower still. The forecast sticks with the NBM for now
which is focused more on Tuesday for precipitation.

&&

.AVIATION...
Issued at 601 PM CDT Tue Mar 16 2021

Restricted bases have been able to dissipate in the last couple of
hours after all, so we'll carry forward with VFR for now. Will
monitor though into evening, as they remain lodged just to our
north/west. Otherwise still expect the general deterioration with
warm front lift/associated showers/storms developing tmrw.
Included MVFR to IFR restrictions to cigs and mainly MVFR
restrictions to vsbys. Did go a little more pessimistic at KCGI
where models suggest the first wave may reduce to IFR in more
prevalent thunder.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 16, 3:30 PM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 PM CDT Tue Mar 16 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 PM CDT Tue Mar 16 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms may approach or move into southeast Missouri
and far west Kentucky by daybreak Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for a few strong to severe storms across the
region Wednesday through Wednesday night. The greatest likelihood
is in the afternoon and evening from southeast Missouri into far
west Kentucky. Damaging wind, hail, and tornadoes will be
possible in the area generally south of a line from Greenville
Missouri to Fulton Kentucky. In addition, heavy rainfall will be a
concern across the entire four state area. Rainfall will range
from 1 to 2 inches with some isolated higher amounts possible.
Some localized flooding will be possible.

A few thunderstorms will be possible over much of the region
Thursday. Some small hail cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Wednesday afternoon and
evening, mainly over southeast Missouri and southwest Kentucky.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 11:31 AM CDTAreal Flood AdvisoryPAHAlexander, Pulaski5 hr
Mar 17, 3:30 PM CDTAreal Flood AdvisoryPAHCalloway, Christian, Todd, Trigg3 hr

Nearby

Flash Flood Watches in Illinois, 2021Flash Flood Watches in Missouri, 2021Flash Flood Watches in Kentucky, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.